Tornadoes · United States · Indiana · 2023
EF0 tornado, Salamonia to Westchester, Indiana, March 31, 2023
From Salamonia to Westchester, this EF0 tornado ran 2.4 miles across Jay County on March 31, 2023, touching down at 12:20 AM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2023
- Touchdown
- 12:20 AM EDT (04:20 UTC)
- Lifted
- 12:23 AM EDT (04:23 UTC)
- On the ground
- 3 minutes
- Path length
- 2.4 miles (3.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jay County
- Touchdown point
- 40.468, -84.944
- Lift-off point
- 40.485, -84.903
- Record number
- 2303312220-01
What the Weather Service recorded
Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Hail nearly 2 inches in diameter was observed, trees were downed from thunderstorm wind, and flooding occurred from heavy rain rates. In the days that followed, storm damage surveys teams confirmed multiple tornadoes has moved through.
A tornado touched down at a residence south of E Co Rd 300 S and West of S Co Rd 500 E near Salamonia, IN. The tornado crossed E 300 S and also S Co Rd 600 E before dissipating in a field. Debris was lofted northeast causing damage to three newer barns as well as either pushing over or partially carrying empty grain bins. Maximum width was 175 yards with peak winds estimated to be around 85 MPH.
A tornado touched down near the intersection of N CR 200 E and E|CR 200 N and tracked NE, crossing E CR 300 N before dissipating|over an open field. 2 barns were impacted with wall and roof|damage as well as broken trees and power poles. Maximum winds|were estimated around 80 mph with a maximum width of 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 02:22 UTC and running to 04:36 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:22 UTC | 04:36 UTC | Tornado Watch | IWX |
| 03:41 UTC | 04:15 UTC | Severe Thunderstorm Warning | IWX |
| 04:14 UTC | 04:30 UTC | Severe Thunderstorm Warning | IWX |
| 10:00 UTC | 14:44 UTC | Wind Advisory | IWX |
| 14:44 UTC | 20:53 UTC | High Wind Warning | IWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Mar 31, 7:54 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Mar 31, 7:54 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
754 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 752 PM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this evening into the early
overnight hours. The primary hazard will be damaging wind gusts
with an isolated tornado or 2 possible. Be sure to have multiple
ways to receive weather alerts.
&&
.UPDATE...
Issued at 752 PM EDT Fri Mar 31 2023
Line of showers and storms continues to quickly move NE ahead of
the advancing warm front. The majority have behaved themselves,
but a few cells have managed some rotation, supporting vigorous
updrafts sufficient for up to golf ball size hail. These will
exit the area over the next hour or 2 with confidence low on how
much additional convection may develop in the warm sector prior to
the arrival of the main show expanding across central IL. One
cell trying to get going in Miami county as of writing this. All
modes of severe would be possible with any storms ahead of the
main line. Our main show most likely will come from the central IL
storms with hi res modeling suggesting potential for several
swaths of strong wind across the S. Impacts in the NW from this
line are uncertain, with them possibly needing to wait for
convection across NW IL. Suffice to say, severe threat not over
with, especially across the moderate risk area and into the
enhanced risk. Just how far NE the convection makes it remains
uncertain and will be monitored.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 727 PM EDT Fri Mar 31 2023
Band of showers and isolated storms, associated with the
approaching warm front, was clearing KFWA and will clear KFWA in
the next hour resulting in leaving out of 00Z TAFs. Confidence low
on additional development of storms prior to arrival of
intensifying line of storms racing NE out of central Illinois, set
to arrive into the area after 2Z. This line may mainly impact KFWA
but will be close with damaging winds and a threat for an
isolated tornado will be the main concerns with these storms for a
1 to 2 hour period. Other storms in NW IL may move NE and not
impact KSBN but will monitor trends closely.
Once the storms clear later this evening, a period of VFR cigs
may settle in prior to arrival of colder air and drop to MVFR.
With greater concern on convection right now, only minor changes
made beyond the main period of focus.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 31, 9:48 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
In the hours before
Local storm report, Apr 1, 12:03 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1203 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND GST UNION CITY 42.07N 85.14W
03/31/2023 E60 MPH BRANCH MI TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WIND GUSTS OF 60
MPH AT OLDS RD AND UNION CITY RD.
&&Local storm report, Apr 1, 12:04 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND GST 1 WSW LAKE JAMES 41.70N 85.06W
03/31/2023 M67 MPH STEUBEN IN TRAINED SPOTTER
&&Local storm report, Apr 1, 12:13 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1213 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG HARLAN 41.20N 84.91W
03/31/2023 ALLEN IN TRAINED SPOTTER
NUMEROUS REPORTS OF LARGE TREES AND
POWERLINES DOWNED. ALSO RECEIVED A REPORT OF
VEHICLES BLOWN OFF ROAD.
&&Local storm report, Apr 1, 12:15 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG DILLMAN 40.61N 85.24W
04/01/2023 WELLS IN TRAINED SPOTTER
LIMBS AND POWERLINES DOWNED.
&&Local storm report, Apr 1, 12:17 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1217 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
03/31/2023 ST. JOSEPH IN PUBLIC
JAWORSKIS MARKET, 58413 CRUMSTOWN HWY SOUTH
BEND, IN 46619. SIGN BLOWN OVER FROM WIND
GUSTS, FRIDAY EVENING. PHOTO ON TWITTER.
TIME ESTIMATED FROM RADAR.
&&Local storm report, Apr 1, 12:19 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1219 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG NORTH LIBERTY 41.53N 86.43W
03/31/2023 ST. JOSEPH IN PUBLIC
JOHNSTON ROAD WEST OF CRUMSTOWN HIGHWAY,
ROAD BLOCKED DUE TO DOWNED TREE. TIME
ESTIMATED FROM RADAR.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
4.3 hours before the tornado, 151 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81650 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
7.7 hours after it, 151 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79747 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The radar
The Northern Indiana radar (KIWX), 118 km away, was scanning. The volume nearest the touchdown began at 04:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:31 UTC | TSTM WND GST 68 | 2 Ene Nine Mile | Allen, IN | |
| 03:35 UTC | TSTM WND DMG | Gas City | Grant, IN | DAMAGE TO SEVERAL BUILDINGS. |
| 03:35 UTC | TSTM WND GST 68 | 2 Ene Nine Mile | Allen, IN | DELAYED REPORT. |
| 03:42 UTC | TORNADO | 1 Ese Gas City | Grant, IN | EF3 TORNADO BEGAN HERE AND TRAVELED RAPIDLY NORTHEAST 6.4 MILES, ENDING NEAR ARCANA. MAXIMUM WIDTH WAS 200 YARDS. |
| 03:42 UTC | TORNADO | 1 Ese Gas City | Grant, IN | TORNADO BEGAN HERE AND TRAVELED RAPIDLY NORTHEAST 6.4 MILES, ENDING NEAR ARCANA. MAXIMUM WIDTH WAS 200 YARDS. |
| 03:55 UTC | TSTM WND DMG | 2 Sw Poneto | Wells, IN | STRUCTURAL DAMAGE TO A BARN, POWER LINES DOWNED, AND DOWNED TREES. |
| 03:55 UTC | TSTM WND DMG | Dillman | Wells, IN | BARN/SHED STRUCTURE DESTROYED. CAMPER TIPPED ON ITS SIDE. TIME ESTIMATED FROM RADAR. |
| 04:00 UTC | TSTM WND DMG | 1 W Dillman | Wells, IN | BARN ROOF BLOWN OFF. ROOF OF HOUSE ALSO PARTIALLY BLOWN OFF. |
| 04:00 UTC | TSTM WND DMG | 3 Nw Dillman | Wells, IN | POWER FLASHES. 5 MILES NORTH OF MONTPELIER LOOKING SE AT 12:00 AM. VIDEO ON TWITTER. |
| 04:00 UTC | TSTM WND DMG | Dillman | Wells, IN | LIMBS AND POWERLINES DOWNED. |
| 04:00 UTC | TSTM WND GST 60 | 2 E Bluffton | Wells, IN | |
| 04:05 UTC | HAIL 1 | Albany | Delaware, IN | |
| 04:05 UTC | HAIL 1 | Albany | Delaware, IN | |
| 04:05 UTC | HAIL 1 | Albany | Delaware, IN | |
| 04:15 UTC | TSTM WND DMG | Portland | Jay, IN | MULTIPLE REPORTS OF DAMAGE THROUGHOUT JAY COUNTY. |
| 04:19 UTC | TORNADO | 1 Nw Salamonia | Jay, IN | EF0 TORNADO TOUCHED DOWN AT A RESIDENCE SOUTH OF E CR 300 S AND WEST OF S CR 500 E, CROSSING E 300 S AND THEN S CR 600 E BEFORE DISSIPATING IN A FIELD AND MOVED QUICKLY NORTHEAST CAUSING DAMAGE TO 3 NEWER BARNS AS WELL A |
| 04:20 UTC | TORNADO | 3 Ne Portland | Jay, IN | EF0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF N CR 200 E AND E CR 200 N AND TRACKED NORTHEAST, CROSSING E CR 300 N BEFORE DISSIPATING OVER AN OPEN FIELD. 2 BARNS WERE IMPACTED WITH WALL AND ROOF DAMAGE AS WELL AS BRO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 31, 2023
126 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 2:18 PM CDT | EF3 | Little Rock tornado, AR | 34.2 | 800 | 54 | $90 million | |
| March 31 | 2:37 PM CDT | Unrated | Tazewell, IL | 0.3 | 10 | |||
| March 31 | 3:15 PM CDT | EF1 | Tazewell, IL | 0.9 | 10 | |||
| March 31 | 3:23 PM CDT | Unrated | Woodford, IL | 0.6 | 20 | |||
| March 31 | 3:36 PM CDT | EF3 | Wapello, IA | 26.1 | 1,000 | $2.0 million | ||
| March 31 | 3:45 PM CDT | EF1 | Prairie, AR | 1.1 | 100 | |||
| March 31 | 3:52 PM CDT | Unrated | Poweshiek, IA | 3.6 | 60 | |||
| March 31 | 4:05 PM CDT | Unrated | Livingston, IL | 0.0 | 15 | |||
| March 31 | 4:10 PM CDT | EF4 | Keota–Wellman tornado, IA | 19.9 | 700 | 3 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 3.5 | 80 | $50,000 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 4.1 | 80 | $50,000 | ||
| March 31 | 4:30 PM CDT | EF3 | Wynne–Parkin tornado, Arkansas and Tennessee | 72.5 | 1,600 | 4 | 26 | $151 million |
| March 31 | 4:36 PM CDT | EF2 | Benton, IA | 1.7 | 50 | |||
| March 31 | 4:37 PM CDT | EF0 | Johnson, IA | 6.1 | 50 | |||
| March 31 | 4:46 PM CDT | EF2 | Johnson, IA | 16.9 | 75 | 2 | ||
| March 31 | 4:47 PM CDT | EF2 | Benton, IA | 4.9 | 50 | |||
| March 31 | 4:49 PM CDT | EF2 | Stone, AR | 6.8 | 125 | |||
| March 31 | 4:51 PM CDT | Unrated | Benton, IA | 1.4 | 10 | |||
| March 31 | 4:53 PM CDT | EF2 | Johnson, IA | 14.7 | 100 | |||
| March 31 | 5:03 PM CDT | Unrated | Buchanan, IA | 1.7 | 10 | |||
| March 31 | 5:06 PM CDT | EF2 | Johnson, IA | 9.0 | 75 | |||
| March 31 | 5:06 PM CDT | EF1 | Cedar, IA | 8.3 | 10 | |||
| March 31 | 5:14 PM CDT | EF2 | Cedar, IA | 16.4 | 250 | |||
| March 31 | 5:15 PM CDT | Unrated | Scott, IL | 0.5 | 10 | |||
| March 31 | 5:17 PM CDT | EF1 | Cedar, IA | 5.2 | 100 | |||
| March 31 | 5:18 PM CDT | EF2 | Cedar, IA | 19.6 | 200 | 2 | ||
| March 31 | 5:20 PM CDT | EF1 | Delaware, IA | 4.1 | 50 | |||
| March 31 | 5:27 PM CDT | Unrated | Morgan, IL | 0.7 | 10 | |||
| March 31 | 5:32 PM CDT | EF1 | Delaware, IA | 11.1 | 90 | |||
| March 31 | 5:35 PM CDT | EF0 | Morgan, IL | 1.1 | 30 | |||
| March 31 | 5:41 PM CDT | EF1 | Jones, IA | 1.4 | 50 | |||
| March 31 | 5:41 PM CDT | EF2 | Des Moines, IA | 0.9 | 150 | |||
| March 31 | 5:48 PM CDT | EF3 | Covington tornado, TN | 39.2 | 2,000 | 1 | 28 | $80 million |
| March 31 | 5:50 PM CDT | EF2 | Clinton, IA | 18.0 | 350 | 1 | ||
| March 31 | 5:58 PM CDT | EF1 | Jackson, IA | 1.2 | 50 | |||
| March 31 | 6:09 PM CDT | EF0 | Jackson, IA | 0.2 | 15 | |||
| March 31 | 6:12 PM CDT | EF2 | Sangamon, IL | 5.4 | 400 | |||
| March 31 | 6:16 PM CDT | EF1 | Jackson, IA to IL | 1.9 | 100 | 3 | ||
| March 31 | 6:18 PM CDT | EF2 | Sangamon, IL | 21.0 | 200 | |||
| March 31 | 6:24 PM CDT | EF2 | Henry, IL | 3.5 | 300 | |||
| March 31 | 6:33 PM CDT | EF2 | Henry, IL | 3.0 | 200 | |||
| March 31 | 6:36 PM CDT | EF2 | Henry, IL | 9.3 | 440 | |||
| March 31 | 6:37 PM CDT | EF2 | Henry, IL | 6.8 | 650 | |||
| March 31 | 6:39 PM CDT | EF1 | Carroll, IL | 1.0 | 50 | |||
| March 31 | 6:47 PM CDT | EF0 | Macoupin, IL | 6.3 | 150 | $25,000 | ||
| March 31 | 6:48 PM CDT | EF1 | Whiteside, IL | 13.9 | 150 | |||
| March 31 | 6:48 PM CDT | EF1 | Iowa, WI | 1.1 | 75 | $300,000 | ||
| March 31 | 6:50 PM CDT | EF1 | Lafayette, WI | 5.5 | 75 | $1.0 million | ||
| March 31 | 6:50 PM CDT | EF1 | Carroll, IL | 11.0 | 200 | |||
| March 31 | 6:55 PM CDT | EF1 | Lafayette, WI | 6.6 | 75 | $600,000 | ||
| March 31 | 7:03 PM CDT | Unrated | Phillips, AR | 2.8 | 100 | |||
| March 31 | 7:06 PM CDT | EF0 | Christian, IL | 4.1 | 20 | |||
| March 31 | 7:08 PM CDT | EF2 | Lee, IL | 9.3 | 350 | |||
| March 31 | 7:13 PM CDT | EF1 | Lee, IL | 7.8 | 75 | |||
| March 31 | 7:13 PM CDT | EF1 | Christian, IL | 1.7 | 30 | |||
| March 31 | 7:16 PM CDT | EF0 | Green, WI | 3.0 | 75 | $400,000 | ||
| March 31 | 7:20 PM CDT | EF1 | Green, WI | 10.2 | 50 | $600,000 | ||
| March 31 | 7:24 PM CDT | EF1 | Ogle, IL | 27.5 | 600 | 1 | 40 | |
| March 31 | 7:26 PM CDT | EF0 | Green, WI | 5.8 | 75 | $400,000 | ||
| March 31 | 7:31 PM CDT | EF1 | Winnebago, IL | 5.8 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.